Michigan, 2003

Hail in Michigan, April 30, 2003

April 30, 2003 · NWS GRR · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 30, 8:33 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 30, 8:33 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
933 PM EDT WED APR 30 2003

INGREDIENTS ARE STILL THERE FOR A STRONG RETURN OF THE CONVECTION
...BEGINNING AROUND MIDNIGHT.  ALOFT OVER MI...THERE IS THE RIGHT
ENTRANCE REGION OF A 250 MB JET...PROVIDING FAVORABLE UPPER LEVEL
DIVERGENCE.  FURTHER DOWN THROUGH THE ATMOSPHERE...A 40 TO 50 KNOT
850 MB JET IS EXPECTED TO FORM UPSTREAM THIS EVENING...AND THEN
ARRIVE IN SOUTHWEST LOWER MICHIGAN AFTER MIDNIGHT.  ALREADY THIS
FEATURE WAS HELPING TO TRIGGER THE STORMS UPSTREAM ACROSS EASTERN IA
AND THE WINCHESTER IL PROFILER HAS PICKED IT UP WITH 850 MB WINDS
FROM THE SOUTHWEST AT 40 KNOTS.  WITH A LOW LEVEL NORTHEAST FLOW
ACROSS THE AREA TONIGHT...THE ARRIVAL OF THE LOW LEVEL JET WILL
BRING ON HIGH HELICITY VALUES.  HOWEVER THE CONVECTION IS EXPECTED
TO BECOME MORE ELEVATED AS IT APPROACHES SOUTHWEST LOWER MI AND
THEREFORE THE PRIMARY THREATS WOULD BE HAIL AND SOME HIGH WIND.
IN ADDITION...HEAVY RAIN IS EXPECTED.  THE LATEST RUC SHOWS
DIFFLUENT 1000/500 MB THICKNESS VALUES AFTER MIDNIGHT WITH NEARLY
UNIDIRECTIONAL FLOW THROUGH A DEEP LAYER.  A SHARP 850 MB THETA E
RIDGE ARRIVES AS WELL SO RAINFALL AMOUNTS OF 2 INCHES IN A FEW
PLACES APPEARS LIKELY  FLASH FLOOD GUIDANCE FROM THE RIVER FORECAST
CENTER SUGGESTS AMOUNTS OF AROUND 3 INCHES IN 3 HOURS ARE NEED
TO INITIATE SOME FLASH FLOODING SO NO WATCH WILL BE ISSUED AT
THIS TIME.

.GRR...NONE.

MJS
Hazardous weather outlook, Apr 30, 7:45 PM EST, 2 hours 19 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 PM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE....TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MOST OF SOUTHWEST LOWER
MICHIGAN IN THE SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
SPECIFICALLY...THIS AREA IS SOUTH OF A WHITEHALL TO  MOUNT PLEASANT
LINE.  WHILE THE THUNDERSTORMS HAVE DIMINISHED EARLY THIS EVENING
...THEY ARE EXPECTED TO REDEVELOP AROUND MIDNIGHT FROM THE SOUTHWEST.
THE STRONGEST STORMS COULD PRODUCE HAIL UP TO AN INCH IN DIAMETER
AND WINDS TO 60 MPH.  ALSO...WHERE THE STORMS PERSIST...LOCALLY
EXCESSIVE RAIN COULD RESULT IN URBAN AND POOR DRAINAGE FLOODING.
LOCALLY 2 INCHES OF RAIN COULD FALL.  THE STORMS WILL BE MOVING EAST
NORTHEAST AT 35 MPH.  ONCE THE STORMS RETURN...THEY ARE EXPECTED TO
PERSIST THROUGH MUCH OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER ON THURSDAY MORNING...BUT THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. HIGH PRESSURE WILL BRING A DRY
WEEKEND...ALTHOUGH FROST AND FREEZING TEMPERATURES WILL BE POSSIBLE
AT NIGHT. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS A DISTINCT POSSIBILITY AFTER MIDNIGHT.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
WWW.CRH.NOAA.GOV/GRR

MJS

The radar

The Grand Rapids radar (KGRR), 100 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Calhoun

When
April 30, 10:04 PM EST
Where
Calhoun County, Tekonsha
Measured
0.75 in hail
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.100, -84.983

A severe thunderstorm produced three quarters inch hail 5 miles west of Tekonsha.

Hail, Jackson

When
April 30, 10:30 PM EST
Where
Jackson County, Jackson
Measured
1 in hail
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.233, -84.400

One inch diameter hail was reported one mile north of Jackson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349683, 5349684.